Kratom and Kava—The Consequences of A Legal High
Kratom is an herbal substance that produces a similar opioid and stimulative effect. Kratom is currently legal in the US but is it as safe as it sounds? The FDA has not approved it for any use. Some mild side effects of Kratom are nausea, dizziness, drowsiness, and constipation. Some more severe side effects of Kratom use are confusion, tremors, seizure, high blood pressure, slow breathing, nausea, vomiting, hallucinations, and possible damage to the cardiovascular system. There have been very few deaths linked to Kratom use. But it is still extremely dangerous especially mixing it with Kava.
Kava is a part of the pepper family and is known to grow in the western Pacific. It is being marketed as a supplement to help with anxiety and insomnia. However, kava use has been linked to causing damage to the liver and can be severe or fatal. There are other issues that Kava can cause, such as digestive problems, dizziness, headaches, and the ability not to operate machinery. Kava in high doses can also cause a condition called Kava Dermopathy. It causes dry, scaly, flaky skin that can have a yellow tint to it.
One of our graduates tells her story of mixing Kratom and Kava and how scary it was.
“I’ve been an avid drug user for most of my life. I struggled with severe anxiety in high school and turned to drugs and alcohol as my solution. I was in and out of hospitals and rehabs for my addiction. As I grew older, one of my friends told me about Kratom. It was an all-natural tea related to the coffee plant. It had a stimulative effect like coffee and pain-killing effects like opiates. I was told it was the best cup of coffee ever. When I tried it six years ago, I was hooked. If you drank too much, you’d feel dizzy and nauseous and throw up. So, there was no chance of an overdose and dying from it. I did my research and found there had been deaths linked to Kratom, but there were always other drugs involved in those deaths. So, to me, it was a safer alternative to pills and heroin. Another plus is that it did not appear on a standard drug test.”
“Kratom made me feel confident, taking the edge off my anxiety. I started out taking a small dose in the morning. Then it was in the morning and at night and lunch breaks too. It ended up getting to the point where I took it six times a day, buying it in kilos. I could still function and do my job, so I didn’t see it as an issue for me at first. But as time passed, my friends and family started noticing changes in my behavior. I was squinty-eyed, clumsier, and slurred my speech. My anxiety was returning, and I was living in a fog. I finally decided I needed to stop, so I researched and found another tea, specifically for anxiety, called Kava. I ended up buying some from a local head shop and thought I’d give it a try. It was a powder like Kratom, but a brownish color and made from the Kava plant’s roots. It has been around for centuries and is used as natural medicine. I started taking small doses and lessening my dose of Kratom with it. This did not turn out well for me. I quickly learned I liked taking them together, so I started taking more and more. However, I discovered that if you take too much Kava, it's very different than if you exceed your dose of Kratom.”
“Not having control of my body for 30 minutes to an hour was scary. However, this didn’t scare me enough to stop. I kept drinking it despite the danger and consequences.”
“Not only do you get sick and vomit, but it also causes muscle convulsions. You lose all control of your limbs and your ability to speak. Not having control of my body for 30 minutes to an hour was scary. However, this didn’t scare me enough to stop. I kept drinking it despite the danger and consequences. One day I was driving home from work when I felt it coming that I had taken too much. I got tunnel vision and panic in my gut. I lost control of my vehicle and drove through a fence. Luckily no one was hurt, and on top of that, I became very ill and had no appetite. Anything I would eat, my body would reject. The teas killed my immune system. I had infections in my eyes, ears, throat, and lungs. My skin shriveled up and resembled crocodile skin. I found out later that this was a condition called Kava dermopathy from taking excess Kava. I looked aged beyond my years. I was initially in denial, trying to find any other explanation for what I was experiencing. I never in my wildest dreams thought that something labeled as all-natural could do this to my health and cause me so much hard.”
“I’m writing this article to let it be known that just because something is labeled as natural or organic does not deem it safe. I thought these substances were my solution and cure for my problems with anxiety. Unfortunately, they are not a safe alternative and are just as addictive as harder drugs. I learned this the hard way and do not wish anyone to go through what I did. If you are experimenting with Kratom or Kava, use caution and know that it can be very dangerous. Take it from me; it’s not worth it.”
T.G. Narconon Graduate
Even if something is labeled as “natural,” it doesn't always mean it is safe for use. It is essential to know that there are test strips for Kratom to check and see if your child or loved one is using it. If you are struggling with Kratom addiction, know there is a way out. You just have to reach out for help.